The possibility of a link between the use of isotretinoin medications (such as Accutane) and the risk of suicide attempts has been the subject of a great deal of discussion. There is strong evidence to show that patients taking drugs for severe acne may experience changes in mood. However, researchers in Sweden are questioning whether the medication itself can be blamed for suicidal behavior. The medical records of over 5,700 patients have been examined by investigators at the Karolinska Institute in Stockholm. Hospital and/or cause of death records for these patients were reviewed to identify both attempts at suicide and completed suicides. The purpose of the study was to determine if the risk of self-harming and depression actually increased due to treatment.
The data gathered showed that 128 of the patients attempted suicide (some multiple times), and 24 patients actually died. This percentage represents a significant increase compared to the general population. However, the timing of the incidents has made it unclear to what extent the isotretinoin drugs used in acne treatment may have contributed to the effect.
Data Analysis Results
The risk of self harm was greatest within the 6 month period following the start of treatment. Female patients who went through treatment multiple times were at higher risk than those who received only one course of treatment. Why didn’t researchers consider this conclusive evidence that links isotretinoin to suicidal behavior?
First, the risk of suicide in these patients was already greater than for the average person. It started becoming higher than average in the years leading up to the start of treatment. This is an indication that the presence of severe acne itself can create sufficient emotional distress to trigger a suicide attempt. (There is also evidence from another recent study to back this up). The risk was also elevated for several years after treatment. This makes it difficult to tell whether the drug was responsible for the increase in risk or if there were other causal triggers involved.
Second, the fact that patients receiving more courses of treatment were at higher risk doesn’t necessarily indicate that longer exposure to the drug is the cause for increased suicidal behavior. The most obvious reason patients would receive multiple treatments is that their acne was not getting better. That could be a significant factor in increasing depression. Researchers did not have information regarding the success or failure of each patient’s acne treatment – making this theory entirely speculative.
It is apparent from the results of the study that:
- The skin disfigurement and social anxiety caused by severe acne correlates with a slightly higher than average risk of suicide.
- Patients should have their suicide risk evaluated by a qualified professional prior to treatment with isotretinoin
- Patients should be monitored particularly closely during and for more than six months after treatment for mood swings or signs of depression